Michigan, 2007

Winter Storm and Winter Weather in Michigan, March 1 to 2, 2007

March 1 to 2, 2007 · NWS DTX · 12 events in 12 counties and zones

The last winter storm of the 2006 - 2007 season, true to form, brought yet another batch of mixed precipitation to Southeast Michigan, and resulted in a high impact event across the Thumb region, where heavy freezing rain caused significant icing. A strong low pressure system, moving northeast out of Oklahoma, was to blame.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The last winter storm of the 2006 - 2007 season, true to form, brought yet another batch of mixed precipitation to Southeast Michigan, and resulted in a high impact event across the Thumb region, where heavy freezing rain caused significant icing. A strong low pressure system, moving northeast out of Oklahoma, was to blame. Ahead of this system, a warm and moist airmass from the Gulf of Mexico was drawn north into Michigan atop a sub-freezing layer at the surface. The event started before sunrise on March 1st, when a mixture of snow, sleet, and freezing rain fell along and south of the I69 corridor. By early afternoon, temperatures had climbed above freezing in these areas and precipitation changed over to all rain. Minor icing, up to two tenths of an inch on elevated surfaces, had only minimal impacts with only a few reports of a few small limbs down. Farther north, the precipitation started as all snow and accumulated up to 4 inches before changing over to freezing rain by late afternoon. Temperatures remained just below freezing throughout the evening, when several bands of very heavy precipitation led to significant icing across portions of Midland County, Bay County, and the Thumb. Areas hardest hit, with widespread ice accumulations around an inch, were across northern Tuscola County, northern Sanilac County, and throughout Huron County, especially in communities along the shoreline in the tip of the Thumb. Most of the damage occurred between 2200 EST on March 1st and 0100 EST on March 2nd, when strong winds gusted up to 50 MPH and brought down widespread trees and snapped power poles in half for miles. More than half of the Huron County population, more than 15,000, lost power. Some were without power for up to 6 days. Hundreds of Huron County residents sought refuge in emergency shelters set up by the Red Cross. Hundreds of traffic accidents were reported during the storm. Most traffic related injuries were minor, but about a half dozen people were critically injured and at least one death was blamed on the storm (indirect). A 40 year old man lost his life in a fatal car accident caused by icy roads and high winds in Lapeer County. The total monetary value attributed to this storm was estimated at around $1.5M, with nearly all of this in Huron County alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 1, 3:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 1, 3:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 AM EST THU MAR 1 2007

.SHORT TERM...TONIGHT AND TOMORROW

WINTRY MIX OF PRECIPITATION CONTINUES TO TAKE AIM ON SOUTHEAST
MICHIGAN. OCCLUDING LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS SLOWLY
MOVING NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. MODELS
CONSISTENT ON SHOWING FURTHER DEVELOPMENT TODAY AS UPPER TROUGH
TAKES ON A MORE NEGATIVE TILT. SEVERAL CONCERNS FOR TODAY IN REGARD
TO PRECIPITATION TYPE...CONVECTION...AND POSSIBLE FLOODING CONCERNS.
PRECIPITATION TYPE A LITTLE TRICKY THIS MORNING BUT NAM HAS DONE A
GOOD JOB WITH THERMAL FIELD OVER THE OHIO VALLEY AND WILL BE MODEL
OF CHOICE FOR THE SHORT TERM...NAM HAS ALSO DONE A MUCH BETTER JOB
WITH 6 HOUR QPF OVER THE OHIO VALLEY AND LOWER GREAT LAKES.

LEAD UPPER WAVE NOW MOVING OFF THE THUMB AND HAS DONE A GOOD JOB IN
REGARD TO PRE SATURATION. SECOND WAVE IN COMBINATION WITH STRONG
OVERRUNNING EXPECTED OVER THE REGION AFTER 12Z WITH WIDESPREAD
PRECIPITATION DEVELOPING. 300K ISENTROPIC SURFACE SHOWS GOOD
SATURATION FROM SOUTH TO NORTH BETWEEN 12-15Z. SURFACE DEW POINTS
REMAIN BELOW FREEZING OVER THE NORTHERN OHIO VALLEY AND LOWER GREAT
LAKES AS DRY/COLD EASTERLY SURFACE TRAJECTORIES CONTINUE FROM
ONTARIO. AT THE SAME TIME 925-700 MB LAYER CONTINUES TO WARM...WITH
NAM 850-700 THICKNESS INCREASING TO AROUND 1560M BY 12Z...ACROSS THE
FAR SOUTH. THIS SHOULD RESULT IN PRIMARILY ALL FREEZING RAIN ACROSS
THE SOUTHERN TWO TIER OF COUNTIES BY 12Z...WITH SOME SLEET ALSO
POSSIBLE UNTIL 12Z. TRANSITION FROM SNOW AND SLEET TO FREEZING RAIN
ACROSS THE PTK AND FNT AREAS STILL EXPECT BETWEEN 12-18Z...AS
850-700 MB THICKNESS INCREASE TO AROUND 1555M. BIG PROBLEM IS WITH
THE SAGINAW VALLEY THOUGH...AS LOW PRESSURE SYSTEM AND WARM FRONT
MAKE VERY LITTLE NORTHWARD PROGRESSION THIS AFTERNOON. MODELS
SUGGESTING A PROLONGED PERIOD OF FREEZING RAIN WITH 1300M 1000-850MB
THICKNESS LINE REFUSING TO ADVANCE NORTHWARD THROUGH THE SAGINAW
VALLEY. AT THIS TIME WILL CONTINUE WITH A WINTER STORM WARNING...BUT
A TRANSITION TO AN ICE STORM WARNING MAY BE NEEDED. WILL ALSO EXTEND
WSW IN SAGINAW VALLEY UNTIL 03Z.

ANOTHER CONCERN IS THE CONVECTIVE POTENTIAL TODAY AS MID LEVEL LAPSE
RATES STEEPEN IN RESPONSE TO GOOD WARMING IN THE 850-700 MB LAYER.
WILL CONTINUE WITH CHANCE OF TRW...ESPECIALLY ACROSS THE
SOUTH...CLOSER TO LFQ OF 300 MB JET ROTATING THROUGH THE OHIO
VALLEY. MAY ALSO HAVE TO CONSIDER FLOOD WATCH FOR SOUTHEAST CORNER
AFTER 15Z DUE TO CONVECTIVE POTENTIAL...GOOD UPPER DIFLUENCE OVER
THE REGION...AND THICKNESS RIDGE AXIS PERSISTING OVER THE REGION.
WILL HAVE TO MONITOR MONROE...WAYNE AND MACOMB COUNTIES CLOSELY THIS
AFTERNOON AND EVENING. TRANSITION TO SCATTERED SNOW SHOWERS STILL
LOOKS ON TRACK AFTER MIDNIGHT...WITH AN IMPRESSIVE THERMAL GRADIENT
IN WAKE OF COLD FRONT...CURRENTLY A 15 DEGREE DROP ACROSS THE FRONT
OVER THE DAKOTAS...GOOD SUBSIDENCE BEHIND THE COLD FRONT THOUGH...SO
LITTLE ACCUMULATION EXPECTED AT THIS TIME.

&&

.LONG TERM...

STACKED LOWS EXPECTED TO BE ALONG THE WISCONSIN/ILLINOIS BORDER
FRIDAY MORNING...PER 00Z MODEL CONSENSUS (UKMET/REGIONAL
GEM/GFS/NAM). ALTHOUGH THE NAM/GFS ARE A LITTLE FARTHER NORTH AND
WEAKER WITH THE SURFACE LOW OVER SOUTHERN WISCONSIN. IN ANY
EVENT...ALL MODELS SHOW STORM SYSTEM SHEARING OUT AND CONTINUING TO
WEAKEN AS SURFACE LOW TRACKS THROUGH CENTRAL LOWER MICHIGAN EARLY
SATURDAY MORNING. DUE TO THIS POSITION...LOW LEVEL COLD ADVECTION
WILL BE WRAPPING IN FROM THE SOUTHWEST. DONT SEE MUCH OF A NEED TO
MAKE WHOLE LOT OF CHANCES TO THE FORECAST FRIDAY AND BEYOND. DID
ADJUST POPS ON SATURDAY...AS SOUTH THIRD OF CWA LOOKS TO SEE THE
HIGHEST POPS WITH COLD FRONT MOVING THROUGH IN THE MORNING PROVIDING
THE FOCUS. THERE SHOULD THEN BE SOME DECENT DIURNAL ACTIVITY DURING
THE AFTERNOON HOURS...AS NAM BUFKIT SOUNDINGS SHOWING EQUILIBRIUM
HEIGHTS AROUND 650 MB ACROSS THE SOUTH. SATURDAY LOOKS TO BE THE
BEST CHANCE (CWA-WIDE) OF SEEING 1 INCH OR SLIGHTLY GREATER FOR ANY
GIVEN 12 HR PERIOD (FRIDAY-SATURDAY NIGHT) SINCE SURFACE TEMPS ON
FRIDAY ARE EXPECTED TO BE AOA 32 DEGREES AND SNOW TO LIQUID RATIOS
INCREASE THROUGH THE WEEKEND.

COLDEST AIR/THERMAL TROUGH SETTLES OVER SOUTHEAST MICHIGAN SATURDAY
NIGHT AS 850 MB TEMPS EXPECTED TO FALL INTO THE NEGATIVE LOW TO MID
TEENS. HOWEVER...WITH CLOUD COVER AND SCATTERED SNOW SHOWERS AROUND
WE MAY NOT DIP BELOW 20 DEGREES.

WAS TEMPTED TO REMOVE POPS ON SUNDAY...BUT THERE IS A SHEARED OUT
SHORTWAVE TRACKING THROUGH. PLUS...THERE STILL MAY BE SOME LINGERING
LAKE EFFECT EARLY IN THE DAY...WORTHY OF AT LEAST MAINTAINING THE
LOW CHANCE POPS.

UNLIKE LAST NIGHT...TONIGHTS GFS NOW ON-BOARD SHOWING A COLD FRONT
MOVING THROUGH THE CWA ON MONDAY. WITH NO UPPER LEVEL SUPPORT OVER
SOUTHERN LOWER MICHIGAN AND LIMITED MOISTURE...WILL CONTINUE
TO FORECAST A DRY FROPA. THE BULK OF THE COLD AIR EXPECTED TO HEAD
INTO NEW ENGLAND. HOWEVER...THE 00Z EUROPEAN DOES SHOW A DECENT SHOT
OF COLD AIR ADVECTION THIS FAR WEST...AS 850 MB TEMPS DROP INTO THE
NEGATIVE LOWER TEENS.  SURFACE RIDGE AXIS NOSES INTO SOUTHEAST
MICHIGAN MONDAY NIGHT WITH SURFACE HIGH BUILDING INTO THE EASTERN
GREAT LAKES ON TUESDAY. MONDAY NIGHT LOOKS TO BE A GOOD RADIATING
NIGHT...WITH THE POTENTIAL FOR MINS TO DIP DOWN TO AROUND 10
DEGREES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055
     UNTIL 10 PM THURSDAY.

     FREEZING RAIN ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083 UNTIL 10 AM
     THURSDAY.

     WINTER WEATHER ADVISORY...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-
     MIZ069-MIZ070 UNTIL 1 PM THURSDAY.

LAKE HURON...

GALE WARNING...NORTH HALF...TODAY THROUGH FRIDAY MORNING.
GALE WARNING...SOUTH HALF...TODAY THROUGH EARLY FRIDAY MORNING.

     SMALL CRAFT ADVISORY FOR WINDS...LHZ422-LHZ443-SOUTH HALF...7 AM
     THURSDAY TO 1 AM FRIDAY.

LAKE ST CLAIR...SMALL CRAFT ADVISORY FOR WINDS...LCZ423-LCZ460...7 AM THURSDAY
     TO 10 PM THURSDAY.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FOR WINDS...LEZ444...7 AM THURSDAY TO 10 PM
     THURSDAY.

&&

SHORT TERM...GSS
LONG TERM....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 1, 4:29 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 AM EST THU MAR 1 2007

MIZ047>049-053>055-020930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
429 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES AND NORTHERN
THUMB PORTIONS OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT. PLEASE SEE THE LATEST URGENT
WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS DURING THE FRIDAY THROUGH SATURDAY PERIOD WILL LEAVE
TOTAL ACCUMULATION IN THE 1 TO 2 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
REPORTS OF SNOWFALL AND ICE ACCUMULATIONS ARE REQUESTED.

MIZ060>063-068>070-020930-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
429 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PORTIONS OF
SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK TO
NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS DURING THE FRIDAY THROUGH SATURDAY PERIOD WILL LEAVE
TOTAL ACCUMULATION IN THE 1 TO 2 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
REPORTS OF SNOWFALL AND ICE ACCUMULATIONS ARE REQUESTED.

MIZ075-076-082-083-020930-
WASHTENAW-WAYNE-LENAWEE-MONROE-
429 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS MORNING THROUGH
THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
AS THEY TRACK TO NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS DURING THE FRIDAY THROUGH SATURDAY PERIOD WILL LEAVE
TOTAL ACCUMULATION IN THE 1 TO 2 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
REPORTS OF ICE ACCUMULATIONS ARE REQUESTED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-020930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
429 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE
HURON...OUTER SAGINAW BAY...AND THE NEARSHORE WATERS OF LAKE HURON
FROM PORT AUSTIN TO PORT SANILAC. SMALL CRAFT ADVISORIES ARE IN
EFFECT FOR ALL OTHER MARINE AREAS. PLEASE SEE THE LATEST MARINE
FORECASTS FOR DETAILS /GLFLH/.../GLFSC/.../NSHDTX/.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING WILL PERSIST ACROSS THE NORTH HALF OF LAKE HURON
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Bay

When
March 1, 5:00 AM EST to 8:00 PM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

There were a few reports from trained spotters of 3 inches of snow and a quarter inch of ice.

Winter Storm, Midland

When
March 1, 5:00 AM EST to 8:00 PM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

There were a few reports from trained spotters of 3 inches of snow and a quarter inch of ice.

Winter Weather, Oakland

When
March 1, 6:00 AM EST to 2:00 PM EST
Where
Oakland forecast zone
Reported by
Newspaper
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Winter Weather, Macomb

When
March 1, 6:00 AM EST to 2:00 PM EST
Where
Macomb forecast zone
Reported by
Newspaper
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
March 1, 6:00 AM EST to 2:00 PM EST
Where
Wayne forecast zone
Reported by
Newspaper
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Winter Storm, Tuscola

When
March 1, 7:00 AM EST to March 2, 12:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

There were several reports from trained spotters of 3 inches of snow and a quarter inch of ice.

Winter Weather, Genesee

When
March 1, 7:00 AM EST to 2:00 PM EST
Where
Genesee forecast zone
Reported by
Newspaper
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Winter Weather, Lapeer

When
March 1, 7:00 AM EST to 7:00 PM EST
Where
Lapeer forecast zone
Reported by
Newspaper
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Winter Storm, Sanilac

When
March 1, 8:00 AM EST to March 2, 2:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

There were numerous reports from trained spotters of 4 inches of snow and a half inch of ice.

Winter Weather, Saginaw

When
March 1, 8:00 AM EST to 5:00 PM EST
Where
Saginaw forecast zone
Reported by
Newspaper
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Winter Weather, St. Clair

When
March 1, 8:00 AM EST to 8:00 PM EST
Where
St. Clair forecast zone
Reported by
Newspaper
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Winter Storm, Huron

When
March 1, 9:00 AM EST to March 2, 2:00 AM EST
Where
Huron forecast zone
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

A high impact ice storm resulted in ice accumulations up to 3 inches thick on trees and power lines.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23154, 23155, 23966, 23967, 23968, 23159, 23963, 23964, 23160, 23962, 23965, 23157.